How to avoid weight gain and puffy cheeks on prednisoneSeveral medical conditions are treated with prednisone. This steroidal drug is not effective until it converts via hepatic how to reduce swelling on face due to steroids to prednisone. It has helped many patients suffering from diseases such as ulcerative colitis and Crohn's disease. However, along with taking this indispensable drug are side effects that are often irritating and apparent to others, like weight gain, mood swings, "mooning" or swelling of the face, acne, increase in ddue, and night sweats. Patients usually take prednisone for long periods of time, which leads to dependence and loss of bone density. If you're diagnosed with how does trenbolone e work condition that requires you to take prednisone, you should learn how to recognize and control the side effects you'll have to endure.
If You're Taking Prednisone, This Trick Might Help Fight 'Moon Face'
If your face has gradually swollen into a rounded shape, you may have moon facies. Also called moon face, this is usually not serious. But it may make you feel self-conscious. Moon facies occurs when extra fat builds up on the sides of the face. It is often related to obesity but can be from Cushing's syndrome. That's why people sometimes refer to it as a Cushingoid appearance. Cushing's syndrome occurs when the body is exposed for long periods to high levels of a hormone called cortisol.
Moon facies may cause the face to gradually become round, full, or puffy. The sides of your face may become so round from the buildup of fat that the ears can't be seen from the front of your face. Fat deposits in the sides of the skull can also make the face look rounder. A high release of hormones, especially cortisol, is a cause of moon face.
This is called hyperadrenocorticalism or hypercortisolism. The adrenal glands, triangular-shaped glands that sit on top of the kidneys , release the cortisol. The conditions that most commonly lead to hypercortisolism and the symptom of moon facies include:. To confirm that moon facies is the result of abnormal cortisol levels, your doctor may do blood and urine tests. It can be difficult to diagnose Cushing's syndrome. That's because signs and symptoms such as facial swelling can be caused by other conditions.
But it is more likely to be Cushing's syndrome if moon facies gets worse gradually along with other characteristic symptoms. For example, fat may also gradually build up in the back of the neck, abdomen , or trunk, but legs and arms often stay thin. This type of central obesity is the most common feature of Cushing's syndrome.
However, if you are someone who diets or exercises a lot, you may have little or no weight gain or moon face may be very slight. Treatment for Cushing's syndrome depends on what is causing it. In some cases, a surgeon can remove a tumor. In other cases, medicine, radiation therapy , or physical therapy can help. Long-term use of steroids such as prednisone can cause many of the same signs and symptoms of Cushing's syndrome.
Although millions of Americans take these types of medications, many others may be affected by moon facies but not know its cause. In fact, weight gain with fat redistribution such as moon facies is one of the most common signs of steroid use. Your risk of developing these signs depends on the dose of medication and how long you take it. With steroid use, an increase in appetite and food intake may contribute to weight gain.
Symptoms usually occur as the result of long-term use of oral steroids. But less commonly, injected or inhaled steroids may cause Cushing's signs and symptoms, too. The best way to reduce the impact of symptoms is to reduce the dose of medication or discontinue it altogether, but you should never do this on your own. If you need to continue using it, your doctor will have you try the lowest effective dose.
For example, taking the medication every other day can sometimes lessen Cushingoid changes. If this does not resolve moon facies and other symptoms, your doctor may suggest trying other types of therapies. A to Z Guides Reference. Symptoms and Causes of Moon Facies Moon facies may cause the face to gradually become round, full, or puffy. Conditions Related to Moon Facies The conditions that most commonly lead to hypercortisolism and the symptom of moon facies include: Nonpituitary tumors -- such as tumors of the lung , pancreas , or thymus -- which may also cause big releases of ACTH Benign tumors or cancers in the adrenal gland Long-term use of steroid medications like prednisone for conditions such as rheumatoid arthritis or other autoimmune conditions To confirm that moon facies is the result of abnormal cortisol levels, your doctor may do blood and urine tests.
Continued For example, fat may also gradually build up in the back of the neck, abdomen , or trunk, but legs and arms often stay thin. Moon Facies and Steroid Treatment Long-term use of steroids such as prednisone can cause many of the same signs and symptoms of Cushing's syndrome. Spring Allergies Precise Cancer Therapy.